The FDA and drug manufacturer Sanofi-Aventis have issued a warning to patients and US healthcare professionals (what is sometimes called a “dear doctor” letter), about the risk of severe liver injury related to Multaq, the antiarrhythmic drug dronedarone. The liver injuries are described as “rare, but severe.” At least two individuals suffered acute liver failure and required liver transplants after taking the drug, prompting the warning about the pharmaceutical drug’s dangerous side effects.

Arrhythmia is itself a potentially deadly condition that can increase a person’s risk for other major adverse cardiovascular events, such as stroke and heart failure. Multaq is one of several drugs available to treat the condition. About 150,000 patients in the US filled nearly half a million prescriptions for the drug, which is one of the more expensive ones on the market for the condition. The FDA has not stated how many reports of liver damage it has received, saying only that it has received “several case reports of hepatocellular liver injury and hepatic failure” in Multaq users.

The FDA safety letter on Multaq tells users of the drug to look out for symptoms of liver injury, including:

  •  Itching
  • Yellow eyes or skin
  • Dark urine
  • Loss of appetite
  • Light colored stools

But the letter also states that people should not stop taking the drug until they have consulted with their doctor first.

If you have suffered liver injury or another serious side effect after taking Multaq or another pharmaceutical drug, the lawyers of Robert W. Kerpsack, CO, LPA are ready to help. Please contact our Columbus, Ohio office to schedule a free consultation.